Seizure medications and osteoporosis

Jeanbean

Pillar
Messages
72
Reaction score
2
Points
33
My neurologist wants me to switch both seizure meds I take Carbatrol and Depakote to two other meds as she said the current ones can cause osteoporosis and I had a Dexascan and they diagnosed osteoporosis in my right hip. Do I take the chance of switching medications and take the osteoporosis medication? I have been on these medications for so many years. I am so cautious about medications and have tried many since age 12.

I am fearful of having seizures, falling down the stairs, burning myself when cooking as I cook a lot. I don't drive but do shop and don't want a seizure while shopping. It seems to be a big change and I'm not sure I want to try this. One of the medications I'm on does help with mood-stabilizing and that is Depakote. I can't imagine how I'd feel being off of this medication. Does breaking a hip/leg etc frighten me? Yes, but switching medications frightens me even more. Any ideas?
Thanks, Jeanne
 

Porkette

Veteran
Messages
1,789
Reaction score
187
Points
173
Hi Jeanbean,

I took Depakote for many yrs. and I did have some bone loss but I stayed on the drug until my body became immune to the drug
and it no longer helped me. What you may want to do is see an orthopedic surgeon and get their opinon since they deal with bone loss.
Also start taking calcium every day that's what really helped me.
Tell your Dr. to do a DNA test on you and that will show what seizure med will help you the most with the least side effects.
I wish you only the best and May God Bless You,

Sue
 

XxBlaqkxX

Member
Messages
53
Reaction score
10
Points
23
The doctor feels the medications are doing more harm than good with the osteoporosis. Are you able to counter with a bone strength supplement or do something different while on the medications that work? Perhaps ask your doctor. I have heard a lot about osteoporosis medications more likely to cause breaks and make bones more brittle, but I haven't researched too much into it. That was a while ago, just best to do research. I am not a medical doctor and can't give medical advice. I hope you find out what works best for you.
 

Jeanbean

Pillar
Messages
72
Reaction score
2
Points
33
My neurologist was insistent I change medications. I have also heard the negatives of taking the osteoporosis meds.
Not sure what I will do. Not looking forward to a medication change! Thanks, Jeanne
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,826
Reaction score
262
Points
193
It's a tough call. If you do decide to make a switch, it should be done very very slowly, one med at a time, with the option to return to an older med if a new one proves problematic.

Whatever you decide, I recommend staying away from osteoporosis meds, but adding in a supplement as Sue suggests. A good choice is a Vitamin D and calcium combo, or just D if you get plenty of calcium in your diet. (Vitamin D is one that many folks with epilepsy are low in, and plays a major role in bone synthesis). Magnesium is also crucial for preventing bone loss, and one that can be hard to get from diet alone. I switched off of Dilantin many years ago, but since osteoporosis runs in my family, I take both D and Mg.

Another important step is exercises that help with balance (such as Tai Chi), stabilize the core (such as Pilates), and maintain upper leg strength. Those will help prevent falls and/or minimize the damage if you do fall.
 

XxBlaqkxX

Member
Messages
53
Reaction score
10
Points
23
My neurologist was insistent I change medications. I have also heard the negatives of taking the osteoporosis meds.
Not sure what I will do. Not looking forward to a medication change! Thanks, Jeanne
What do you want to do and what do you think is best? Definitely figure that out and talk to your doctor.

Medication changes can be a pain, I totally understand that one. Hoping that everything will work out well.
 

Sabbo

Veteran
Messages
1,297
Reaction score
78
Points
198
I had been taking Dilantin for over 20 years. The risk of osteoporosis was one of the reasons my neurologist had me drop it & switch to Vimpat a few years ago, before our insurance changed. Now, I'm taking Zonegran due to the cost.
 

MaryK

Stalwart
Messages
365
Reaction score
0
Points
66
I take phenobarbital for the seizures and 2.5 mg prednisone (low dose for RA) and share your concerns. My rheumatologist put me on 2000 mg of vitamin D.. I am also post menopausal. I am now just below the green zone (normal) in the yellow zone which is osteopenia the precursor to osteoporosis. Nak said something about magnesium and have heard that combining with vit d is very helpful.
 
Top